Deadly ‘diet drug’ can also damage your eyes

21 April 15

written by:

Ade Deane-Pratt

(more articles)

Dinitrophenol (DNP) linked to serious side-effects including fast-forming cataracts and glaucoma.

You may have heard the sad news that a young woman has died after taking dinitrophenol (DNP) tablets bought online as diet pills. In addition to the risk of death from overheating, DNP is linked to serious side-effects including fast-forming cataracts and glaucoma.

DNP is a chemical that’s used in several industries, including producing dye, making explosives and in biochemical research. Because the drug makes the body burn fat, it has been marketed to body-builders and people who want to lose weight. But although it can be sold legally for industrial use it is illegal to sell it for human consumption.

No safe dose

The Food Standards Agency has issued a number of warnings about the dangers of taking DNP, following the deaths of several young people who have taken it over the past few years. The advice is not to take any amount of DNP as there is no safe level. Even very small amounts can cause serious harm or even death.

The toxic effects of DNP on eye health have been known since the 1930s, when there was an epidemic of young women with cataracts in the United States of America. It had been marketed as a wonder drug for dieting but was withdrawn in 1938.

Symptoms of DMP poisoning

There is no antidote for DNP poisoning. Symptoms include having hot, dry skin, feeling extremely thirsty, breathing quickly and having a very fast heartbeat. More information about the signs and symptoms of DNP poisoning is available from the NHS Choices website.

Share this page